Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jun 26, 2008, 3:10 PM MST for Pima County, Arizona. It was in force for 110 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 3:10 PM MST (22:10 UTC)
- Expired
- Jun 26, 2008, 5:00 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 3:11 PM MST | FLASH FLOOD | 8 Nw Tucson, AZ | WASHES RUNNING WITH 1 FOOT OF WATER AT NORTH SILVERBELL ROAD AND WEST SUNSET ROAD. |
| Jun 26, 3:15 PM MST | FLASH FLOOD | 3 Wnw Tucson, AZ | VEHICLE STRANDED IN ROAD AT FAIRVIEW AVENUE AND TIPTON DRIVE. |
| Jun 26, 3:45 PM MST | FLASH FLOOD | 7 Sw Oro Valley, AZ | SPOTTER REPORTED 0.66 INCHES OF RAIN IN THE PAST HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 262210 FFWTWC AZC019-270000- /O.NEW.KTWC.FF.W.0001.080626T2210Z-080627T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 310 PM MST THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY... MARANA...GREEN VALLEY... * UNTIL 500 PM MST * AT 302 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS OVER THE TUCSON METROPOLITAN AREA CAPABLE OF PRODUCING FLASH FLOODING. LOCALIZED AREAS OF RAINFALL OF ONE TO TWO INCHES OF RAINFALL ARE EXPECTED THROUGH 5 PM. * LOCATIONS IN THE WARNING INCLUDE THE ENTIRE TUCSON METROPOLITAN AREA. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR THIS AREA. LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116 TIME...MOT...LOC 2207Z 180DEG 0KT 3210 11096 $$
3 follow-up statements
000 WGUS75 KTWC 262236 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 336 PM MST THU JUN 26 2008 AZC019-270000- /O.CON.KTWC.FF.W.0001.000000T0000Z-080627T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 336 PM MST THU JUN 26 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR EASTERN PIMA COUNTY... AT 330 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE NORTHWEST SIDE OF TUCSON. REPORTS OF FLASH FLOODING HAS BEEN REPORTED NEAR GRANT AND MIRACLE MILE IN THE CITY OF TUCSON...AND ALONG CAMINO DEL CERRO AND CAMINO DE OESTE. IN ADDITION...WASHES ARE ALSO FLOWING ALONG SILVERBELL ROAD. THE HEAVIEST RAINFALL WAS LOCATED FROM CENTRAL TUCSON NORTH AND WEST INCLUDING ORO VALLEY AND MARANA. ADDITIONAL RAINFALL UP TO ONE INCH IS POSSIBLE ACROSS THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO VALLEY AND MARANA MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116 TIME...MOT...LOC 2228Z 180DEG 0KT 3210 11096 $$
000 WGUS75 KTWC 262313 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 413 PM MST THU JUN 26 2008 AZC019-270000- /O.CON.KTWC.FF.W.0001.000000T0000Z-080627T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 413 PM MST THU JUN 26 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR EASTERN PIMA COUNTY... AT 408 PM MST...TRAINED WEATHER SPOTTERS REPORTED AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE NORTHWEST TUCSON METRO AREA INCLUDING ORO VALLEY AND MARANA. IN ADDITION...A NEW CLUSTER OF THUNDERSTORMS HAS DEVELOPED TO THE WEST OF THE TUCSON MOUNTAINS AND WILL BE MOVING NORTHEAST INTO THE WESTERN PORTIONS OF THE CITY OF TUCSON AND MARANA THROUGH 5 PM. THIS AREA OF THUNDERSTORMS WILL PRODUCE ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH IN LOCALIZED AREAS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO VALLEY AND MARANA A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116 TIME...MOT...LOC 2308Z 180DEG 0KT 3210 11096 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 262354 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 454 PM MST THU JUN 26 2008 AZC019-270004- /O.EXP.KTWC.FF.W.0001.000000T0000Z-080627T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 454 PM MST THU JUN 26 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR EASTERN PIMA COUNTY... THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS BEEN REPLACED BY A FLOOD ADVISORY. LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116 TIME...MOT...LOC 2354Z 180DEG 0KT 3210 11096 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:00 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU JUN 26 2008 .SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN. && .DISCUSSION...ACTIVE WEATHER IN PROGRESS AS THUNDERSTORMS A FEW SEVERE HAVE DEVELOPED OVER THE AREA. THUS FAR SEVERAL PENNEY TO NICKEL SIZE HAIL REPORTS AND STRONG WINDS. ALSO MUCH MORE RAINFALL THAN WITH STORMS EARLIER IN THE WEEK WITH A FEW 1.00 INCH VALUES SHOWING UP. UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES OVER NORTHERN MEXICO OVER THE PAST FEW DAYS. THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND BLOWING DUST. UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK. && .FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE. && .AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. SHOEMAKER WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jun 26, 1:06 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 6 E BENSON 31.96N 110.20W
06/26/2008 E0.88 INCH COCHISE AZ TRAINED SPOTTER
&&
GWSLocal storm report, Jun 26, 2:08 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 2 NNE RITA RANCH 32.13N 110.77W
06/26/2008 E0.75 INCH PIMA AZ TRAINED SPOTTER
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:35 PM MST | Dust Storm Warning | TWC | 85 min | |
| Jun 26, 11:58 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 41 min |
| Jun 26, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jun 26, 2:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jun 26, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jun 26, 2:57 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jun 26, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jun 26, 3:19 PM MST | Areal Flood Warning | TWC | Santa Cruz | 12 min |
| Jun 26, 3:22 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Jun 26, 4:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.